Alert archive / Pennsylvania / Frost Advisories in 2016

Frost Advisory 2, NWS Pittsburgh, PA

October 9, 20166 counties in Pennsylvania; Monongalia County, Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this frost advisory at Oct 9, 2016, 2:30 PM EDT for 6 counties in Pennsylvania; Monongalia County, Preston County, Tucker County, West Virginia. It took effect at Oct 10, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2016, 2:30 PM EDT (18:30 UTC)
In effect from
Oct 10, 2016, 2:00 AM EDT
Expired
Oct 10, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Pittsburgh, PA

Counties Clarion County, PA, Fayette County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA, Westmoreland County, PA, Monongalia County, WV, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 59 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-157 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS71 KPBZ 091830
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN OCT 9 2016

MDZ001-PAZ008-009-015-016-023-074-076-WVZ510>514-100230-
/O.NEW.KPBZ.FR.Y.0002.161010T0600Z-161010T1300Z/
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...OIL CITY...FRANKLIN...TIONESTA...CLARION...
PUNXSUTAWNEY...BROOKVILLE...INDIANA...LIGONIER...DONEGAL...
CHAMPION...OHIOPYLE...COOPERS ROCK...KINGWOOD...BRUCETON MILLS...
TERRA ALTA...ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...
SAINT GEORGE...DAVIS...THOMAS...CANAAN VALLEY
230 PM EDT SUN OCT 9 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY.

* TEMPERATURES...WILL FALL INTO THE MIDDLE AND BRIEFLY LOWER 30S
  OVER THE PROTECTED DEEPER VALLEYS WELL AFTER MIDNIGHT. IN THESE
  AREAS...THERE WILL BE A SEVERAL HOUR PERIOD AROUND DAYBREAK
  WHERE FROST MAY DEVELOP.

* IMPACTS...SENSITIVE PLANTS AND VEGETATION MAY BE DAMAGED OR
  DESTROYED.

* OUTLOOK...CONDITIONS APPEAR FAVORABLE FOR A MORE WIDESPREAD
  FROST ON TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
364 
WWUS71 KPBZ 100123
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
923 PM EDT SUN OCT 9 2016

MDZ001-PAZ008-009-015-016-023-074-076-WVZ510>514-100930-
/O.CON.KPBZ.FR.Y.0002.161010T0600Z-161010T1300Z/
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...OIL CITY...FRANKLIN...TIONESTA...CLARION...
PUNXSUTAWNEY...BROOKVILLE...INDIANA...LIGONIER...DONEGAL...
CHAMPION...OHIOPYLE...COOPERS ROCK...KINGWOOD...BRUCETON MILLS...
TERRA ALTA...ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...
SAINT GEORGE...DAVIS...THOMAS...CANAAN VALLEY
923 PM EDT SUN OCT 9 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* TEMPERATURES...MID 30S.

* IMPACTS...SENSITIVE PLANTS AND VEGETATION MAY BE DAMAGED OR 
  DESTROYED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

07
259 
WWUS71 KPBZ 100832
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EDT MON OCT 10 2016


MDZ001-PAZ008-009-015-016-023-074-076-WVZ510>514-101300-
/O.CON.KPBZ.FR.Y.0002.000000T0000Z-161010T1300Z/
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...OIL CITY...FRANKLIN...TIONESTA...CLARION...
PUNXSUTAWNEY...BROOKVILLE...INDIANA...LIGONIER...DONEGAL...
CHAMPION...OHIOPYLE...COOPERS ROCK...KINGWOOD...BRUCETON MILLS...
TERRA ALTA...ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...
SAINT GEORGE...DAVIS...THOMAS...CANAAN VALLEY
432 AM EDT MON OCT 10 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE MID 30S.

* IMPACTS...SENSITIVE PLANTS AND VEGETATION MAY BE DAMAGED OR 
  DESTROYED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
771 
WWUS71 KPBZ 101311
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT MON OCT 10 2016

MDZ001-PAZ008-009-015-016-023-074-076-WVZ510>514-101415-
/O.EXP.KPBZ.FR.Y.0002.000000T0000Z-161010T1300Z/
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD...
GRANTSVILLE...OIL CITY...FRANKLIN...TIONESTA...CLARION...
PUNXSUTAWNEY...BROOKVILLE...INDIANA...LIGONIER...DONEGAL...
CHAMPION...OHIOPYLE...COOPERS ROCK...KINGWOOD...BRUCETON MILLS...
TERRA ALTA...ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...
SAINT GEORGE...DAVIS...THOMAS...CANAAN VALLEY
911 AM EDT MON OCT 10 2016

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES ARE QUICKLY RECOVERING BACK THROUGH THE UPPER 30S
INTO THE 40S...THE THREAT FOR FROST HAS ENDED. PATCHY TO
WIDESPREAD FROST IS EXPECTED AGAIN FOR TUESDAY MORNING...AND
ADDITIONAL ADVISORIES WILL BE ISSUED SHORTLY.

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this frost advisory went out at Oct 9, 11:07 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 9, 11:07 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1107 AM EDT Sun Oct 9 2016

...UPDATED NEAR TERM FORECAST AND AVIATION...

.SYNOPSIS...
Dry weather will continue with a warming trend in temperatures
until the next front system begins to cross the region early
Thursday morning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
12Z KPBZ sounding shows a rather moist and unstable layer beneath
a sharp 850mb inversion. Once temperatures reach the upper
40s, there should be no problem developing scattered to numerous
shallow cumulus across the CWA, with banding setting up along the
higher terrain. Additionally, mid level cold pool associated with
passing mid level trough should favor thicker closed-cell strato-cumulus
developing off Lake Erie and reaching at least the northern CWA on
increasing north winds. Either way, made significant increasing to
sky cover grids through sunset. Both modes of cloud cover should
dissipate quickly between 23 and 01Z with the loss of daytime
heating and subsidence drying increasing behind trough passage.
Have left the northern CWA dry as I don't see moisture deep enough
or a long-enough lake fetch for lake-effect showers.

Temperatures will spike up over the next couple hours as they have
done since 8AM, but should level off quickly given the sounding
and expected cloud cover. Mid 50s northeast and higher terrain,
to the lower 60s across sunnier Ohio should work out well.

Will deal with frost scenario during the afternoon package, but
right now looks like a headline will be necessary most areas.
Frost seems an almost certain bet in the deeper valleys,
particularly along the Allegheny front extending down in western
Maryland and northeast West Virginia.

Bookbinder

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
High pressure will be the dominant feature through the period.
With relatively light winds and clear skies, frost development
will be a possibility both early Monday and Tuesday with dewpoints
dropping to the mid 30s and strong radiational cooling. Latest
model runs have shown good continuity in regards to temperatures
so have continued highlighting the potential for frost in the
hazardous weather outlook. At this time an advisory looks likely
but will hold off until the 12Z data becomes available.

Tuesday and Tuesday night will be very similar with the only
change being a slight increase in daytime temperatures on Tuesday
as heights/temps increase under building high pressure.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Biggest change in the extended forecast is the increase in pops
along with a cold front crossing the region late Wednesday night
into Thursday. Model consensus shows more moisture along the front
itself resulting in some respectable rainfall amounts. High
pressure will briefly move in behind the front on Friday, but
another wave is expected to clip the southern half of the region
late Friday night into Saturday. Have added slight chance pops to
that part of the forecast. Temperatures will be seasonable
Thursday and Friday with a slight warmup for Saturday.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Instability strato-cumulus will continue to develop across the
terminals into the early afternoon, with ceilings flirting between
high end MVFR and low end VFR. Lowest ceilings expected FKL-DUJ on
northward toward Lake Erie.

Winds will increase out of the northwest up to 20 kt, first along
the ridges, and then into the lower elevations, prior to 18Z.

Diminishing winds and clearing skies expected after 23Z.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions are possible with a Wednesday night/Thursday cold
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 9, 1:56 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT SUN OCT 9 2016

OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
101800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
156 PM EDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CONDITIONS FAVORABLE FOR FROST DEVELOPMENT WILL BE POSSIBLE EARLY TUESDAY
MORNING. FROST ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ007>009-013>016-020>023-073>076-WVZ510>514-101800-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
156 PM EDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CONDITIONS WILL BE FAVORABLE FOR FROST DEVELOPMENT LATER
TONIGHT...AS SKIES CLEAR AND WINDS DIMINISH. THE MOST FAVORED
AREAS WILL BE IN THE DEEPER VALLEYS...PARTICULARLY OVER CENTRAL
PENNSYLVANIA...EXTENDING SOUTHWARD ALONG THE ALLEGHENY FRONT INTO
WESTERN MARYLAND AND NORTHEAST WEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE WIDESPREAD FROST IS EXPECTED EARLY TUESDAY MORNING ACROSS ALL
OF WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA...ESPECIALLY IN
THE VALLEYS. A LOCAL FREEZE MAY EVEN BE POSSIBLE...PARTICULARLY
OVER THE DEEPER VALLEYS OF PRESTON AND TUCKER COUNTIES OF WEST
VIRGINIA INTO GARRETT COUNTY MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BOOKBINDER

Nearby

Frost Advisories in Pennsylvania, 2016Frost Advisories in West Virginia, 2016Frost Advisories in Maryland, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.